Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

August 3, 2017Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2017, 8:30 PM EDT for Clare County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 8:30 PM EDT (00:30 UTC)
Expired
Aug 3, 2017, 9:00 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS53 KGRR 040030
SVRGRR
MIC035-040100-
/O.NEW.KGRR.SV.W.0029.170804T0030Z-170804T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
830 PM EDT THU AUG 3 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Central Clare County in central Michigan...

* Until 900 PM EDT.

* At 830 PM EDT, a severe thunderstorm was located 6 miles northwest 
  of Farwell, or 11 miles northwest of Clare, moving northeast at 25 
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lake George...         Harrison...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Tornadoes can develop quickly from severe thunderstorms.

&&

LAT...LON 4385 8490 4389 8504 4410 8492 4401 8464
TIME...MOT...LOC 0029Z 225DEG 23KT 4392 8495 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CAS
1 follow-up statement
477 
WWUS53 KGRR 040059
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
859 PM EDT THU AUG 3 2017

MIC035-040108-
/O.EXP.KGRR.SV.W.0029.000000T0000Z-170804T0100Z/
Clare MI-
859 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARE COUNTY WILL
EXPIRE AT 900 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4385 8490 4389 8504 4410 8492 4401 8464
TIME...MOT...LOC 0058Z 225DEG 23KT 4405 8477 

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:46 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 3, 7:46 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
746 PM EDT Thu Aug 3 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 PM EDT Thu Aug 3 2017

A low pressure system will bring showers and thunderstorms through
tonight. Some showers will linger Friday and it will become breezy
and much cooler. Temperatures will average slightly below normal
for this time of year through the weekend into early next week
with high temperatures in the 70s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM EDT Thu Aug 3 2017

Primary short term fcst concerns continue to involve determining
convective/svr wx potential through tonight.

Scattered thunderstorms will continue to develop late this
afternoon and early evening as a result of lift/forcing from a
warm front that is draped across our southern fcst area in
conjunction with ml cape values on the order of 1000-1500 j/kg.
This convection will drift slowly northeast and bring potential
for heavy rain and frequent lightning.

Most convection will not be severe but an isolated severe storm
or two is possible late this afternoon with large hail possible with
strongest elevated storms near to north of the warm front. Moderate
elevated instability is present. Isolated damaging wind gusts are
possible mainly over our southern fcst area near to south of I-96
where dcape values have reached around 700-800 j/kg.

Tornadic potential late this afternoon and early evening is very low
due to weak wind fields w/height and weak deep layer shear. The
potential for a very weak tornado is not zero though due to enhanced
directional shear near the warm front.

Additional convective development will occur this evening along
and ahead of the approaching cold front. The better chance for
severe wx with this feature will stay west of our area across
northern IL/southern WI due to more favorable frontal timing
coincident with peak daytime heating.

Nevertheless isolated strong to marginally severe storms are
possible this evening given slowly increasing deep layer shear
in conjunction with weak to moderate instability, lift from the
approaching front and ample low level moisture. Lack of stronger
sfc based instability ahead of the approaching cold front is the
primary mitigating factor for severe wx potential, and upper
level dynamics are also unfavorable.

It will become breezy and much cooler Friday with temperatures
mainly in the 60's most of the day and scattered lingering
showers. Fair wx will return Friday night through Saturday evening
as a high pressure ridge builds in.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM EDT Thu Aug 3 2017

It looks like cooler and wetter weather is on the way for Southwest
Lower Michigan through Thursday and in fact this will go well beyond
that.  CPC shows colder than normal likely through the 16th of
August. The CIPS analogs show a 91 pct chance of being below normal
through the 13th.

As I have continued to write about this week, we have our
hemispheric longwave pattern retrograding about 10 degrees of
longitude by early next week. This puts southwest Michigan near the
base of the longwave trough. For the most part we will be north to
the southern branch of the polar jet too. This will mean a better
chance of widespread rain as each system that moves through and it
also means for the most part cooler than normal.

The first system moves through to our south Sunday into Monday as a
flat wave. Areas near and south of I-96 are more likely to see
rainfall from this event than locations north of I-96. There will be
a dry period in the Tuesday into Wednesday time frame, but then
another system moves into the area as both an northern and southern
stream shortwave move through the base of the longwave trough (near
SW MI).  The models do not have a great handle on this but I do
believe this will be our next general rainfall event.

It should be noted that due the flat nature of these systems it may
well be most of the rainfall will be from rain showers and not
thunderstorms.  We will have to see as we get closer in time just
how much low level jet energy crosses the warm front ahead of each
of these waves.

Once again.... cooler and wetter expected this coming week with the
driest weather likely Tuesday into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 748 PM EDT Thu Aug 3 2017

VFR conditions will prevail this evening but there will be areas
of MVFR and isolated IFR conditions in thunderstorms through
about 06Z. Then MVFR and some areas of IFR can be expected by 12Z
Friday as low stratus moves in with ceilings around 1500 feet but
some areas as low as 700 feet AGL.

Winds will be south around 10 knots this evening going southwest
overnight then west Friday morning and increasing to 15 knots
with gusts over 20 knots continuing through the afternoon.

&&

.MARINE...
Issued at 315 PM EDT Thu Aug 3 2017

A small craft advisory remains in effect from early Friday morning
through Saturday morning. Brisk west winds to 30 knots will cause
wave heights to build to six to near ten feet Friday afternoon
through Friday evening. A beach hazards statement is also in
effect from Friday morning through Saturday morning. Scattered
thunderstorms will also pose a hazard to mariners through late
this evening.

&&

.HYDROLOGY...
Issued at 315 PM EDT Thu Aug 3 2017

Scattered slow moving thunderstorms will bring locally heavy
rainfall late this afternoon and early evening. Localized urban and
small stream type flooding issues are probable where the heaviest
rain falls/rain persists the longest. Significant hydro issues are
unlikely given dry antecedent conditions. An approaching cold front
will bring another round of showers and thunderstorms this evening
before precipitation tapers off rather quickly late tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 6 AM EDT Friday through Saturday
     morning for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 6 AM Friday to noon EDT Saturday for
     LMZ844>849.

&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...WDM
AVIATION...Ostuno
HYDROLOGY...Laurens
MARINE...Laurens
Hazardous weather outlook, Aug 3, 11:20 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1120 AM EDT Thu Aug 3 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1120 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe thunderstorms exists this afternoon
through tonight. Damaging winds and large hail are the primary
risks. Locally heavy rain and frequent cloud to ground lightning
strikes may accompany any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few additional thunderstorms are possible Friday morning. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1120 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms into tonight may pose a risk to mariners with
frequent cloud to water lightning strikes and gusty winds.

Swimming and boating conditions will become hazardous later
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The hazardous swimming and boating conditions will continue into
Saturday morning. Minor beach erosion is possible Friday due to high
winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

In the hours before

Special weather statement, Aug 3, 6:31 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
631 PM EDT THU AUG 3 2017

MIZ037-043-050-032330-
Oceana MI-Muskegon MI-Mason MI-
631 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 630 PM EDT, a strong line of thunderstorms extended from 6 miles
north of Scottville to near Silver Lake SP. Movement was northeast
at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Ludington...           Hart...                Shelby...
Whitehall...           Montague...            Lakewood Club...
Scottville...          Hesperia...            Fountain...
Mears SP...            Silver Lake SP...      Holton...
Weare...               Elbridge...            Colfax...
New Era...             Rothbury...            Custer...
Walkerville...         Stony Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4367 8653 4380 8643 4395 8646 4393 8645
      4394 8643 4396 8646 4405 8642 4410 8604
      4340 8604 4333 8640 4362 8654
TIME...MOT...LOC 2230Z 240DEG 27KT 4404 8633 4367 8649 4334 8682

JAM
Local storm report, Aug 3, 6:40 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     2 N EDGEMONT PARK       42.78N 84.59W
08/03/2017  M46 MPH          CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

&&

TJT
Local storm report, Aug 3, 7:11 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
711 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     2 SSW DIMONDALE         42.63N 84.66W
08/03/2017  E55 MPH          EATON              MI   PUBLIC

            SOME TREE BRANCHES AND WIRES DOWN. TIME
            ESTIMATED BY RADAR.

&&

TJT
Special weather statement, Aug 3, 7:25 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
725 PM EDT THU AUG 3 2017

MIZ038-044-040015-
Lake MI-Newaygo MI-
725 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 725 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolf Lake to near Hesperia. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Baldwin...             Hesperia...            Luther...
Chase...               Brohman...             Woodland Park...
Hawkins...             Nirvana...             Wolf Lake...
Idlewild...            Woodville...           Bristol...
Bitely...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4365 8556 4350 8604 4387 8604 4398 8601
      4417 8557
TIME...MOT...LOC 2324Z 241DEG 39KT 4399 8586 4358 8602

CAS
Special weather statement, Aug 3, 7:59 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
759 PM EDT THU AUG 3 2017

MIZ039-040030-
Osceola MI-
759 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 758 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bristol to near Chase. Movement was
northeast at 50 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Reed City...           Highland...            Le Roy...
Tustin...              Dighton...             Ina...
Ashton...              Park Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 8519 4383 8556 4416 8556
TIME...MOT...LOC 2358Z 217DEG 47KT 4413 8556 4391 8561

CAS
Special weather statement, Aug 3, 8:12 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
812 PM EDT THU AUG 3 2017

MIZ039-040-040045-
Osceola MI-Clare MI-
812 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 810 PM EDT, Doppler radar was tracking strong thunderstorms...
one located east of Avondale... and another located southwest of
Lake George. The storms are moving north at 20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Marion...              Lake George...         Temple...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are exhibiting some rotation. While a tornado is not
immediately likely, these storms may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 4416 8511 4416 8496 4402 8482 4384 8505
      4401 8520
TIME...MOT...LOC 0010Z 200DEG 17KT 4401 8514 4389 8505

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:12 PM EDTSpecial Weather StatementGRRClare33 min
Aug 3, 8:56 PM EDTSpecial Marine WarningGRR49 min
Aug 3, 11:20 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo115 min
Aug 4, 3:15 PM EDTSpecial Weather StatementGRRKent, Ottawa60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.